Kentucky, 2018

Flood and Damaging Wind in Kentucky, June 10, 2018

June 10, 2018 · NWS PAH · 2 events in 2 counties and zones

An area of disorganized thunderstorms over southwest Indiana evolved into a line of strong to severe storms as it moved southeast across the Ohio Valley. The storms evolved along the leading edge of outflow winds from an overnight thunderstorm complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An area of disorganized thunderstorms over southwest Indiana evolved into a line of strong to severe storms as it moved southeast across the Ohio Valley. The storms evolved along the leading edge of outflow winds from an overnight thunderstorm complex. The storms were displaced to the south of the stronger winds aloft, limiting their severe weather potential. A few of the stronger cells produced damaging winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 5:30 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 10, 5:30 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 AM CDT Sun Jun 10 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM CDT Sun Jun 10 2018

Once again, the main forecast issue is the timing and coverage of
convection. A warm and very moist air mass will remain in place,
with little if any capping to inhibit convection.

For early this morning, some convection remains possible in the
Pennyrile region of west KY. This activity has been mainly in
Tennessee so far early this morning. It appears to be associated
with a weak 500 mb shortwave that will track southeast away from
our region this morning.

Later this morning, attention will turn to a well-organized mcs
over northern Illinois. Numerical guidance has not been much help
with forecasting convective systems the past couple days. The 00z
ecmwf and a few high-res cam models take this system southeast
across the Wabash Valley and Pennyrile region of west KY today.
The latest hrrr guidance takes the mcs east-southeast, mostly
bypassing our region to the north. This mcs is associated with a
relatively strong 500 mb shortwave over the upper Mississippi
Valley. The shortwave and its associated stronger winds aloft will
move east-southeast to the Michigan/Indiana border area this
evening.

Regardless of the model of choice, it appears convection will
develop today. If the Illinois mcs bypasses us to the north, it
will likely generate an outflow boundary that would initiate
convection over the lower Ohio Valley this afternoon. The air mass
by then will be quite unstable, increasing the potential for pulse
type wind events with stronger cores. The potential for strong
convection might actually be lower if the mcs directly moves
through our region this morning. The stabilizing effects of the
mcs would keep convection limited this afternoon. In any case, the
highest forecast pops will remain east of the Mississippi River
today, closest to the impacts of the shortwave and mcs. Convection
should diminish with loss of daytime heating this evening.

On Monday, the air mass will become strongly unstable in the warm
and moist southwest low level flow. There is less evidence of a
forcing mechanism, so convective initiation would be tied to
diurnal heating. It appears the best chance of storms will be in
southwest Indiana and adjoining states, closest to a stalled
frontal boundary that will be draped over central Indiana. Highs
will be in the lower 90s, with heat indices near 100.

On Tuesday, the potential for a few severe storms exists as a
weak cold front approaches from the west. This front will be
associated with a strong 500 mb shortwave moving east along the
northern tier of states. Although the stronger winds aloft will be
well to our north, moisture and instabilty is forecast to be
quite supportive of intense updrafts. The stronger cores would be
capable of some wind and hail in an enviroment favorable for pulse
events. Peak heat indices will again be near 100.

.LONG TERM...(Wednesday through Saturday)
Issued at 315 AM CDT Sun Jun 10 2018

A very warm and humid pattern will continue into the weekend, with
daily chances of storms. There is a higher than normal variability
in the models, but none of them indicate a major change in the
pattern. The 00z gfs and its ensemble mean is notably stronger
with 500 mb ridging over our region, translating into hotter
conditions through the period. The 00z ecmwf has not changed
appreciably, so the forecast will remain basically status quo.
Daytime highs will be around 90 with overnight lows near 70.

Precip chances will revolve around a possible weak front that
could waffle north and south across our region. The front would
have little noticeable effect other than to increase dew point
pooling and precip chances.

&&

.AVIATION...
Issued at 630 AM CDT Sun Jun 10 2018

Main concern is where and when thunderstorms will occur. The general
trend again today should be for an increase in coverage and
intensity as diurnal heating destabilizes the atmosphere. It appears
the greatest coverage of storms will be in the kevv/kowb areas. A
complex of storms early this morning appears likely to pass mostly
north of kevv. However, renewed development of storms is possible
around midday along any outflow boundary left by the morning
complex. A decrease in storms is likely this evening as the
atmosphere cools and stabilizes.

Outside of storms, vfr conditions will continue. Areas of mvfr vsbys
in fog early this morning will dissipate by mid morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Jun 10, 2:48 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CDT Sun Jun 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
strong storms with hail and gusty winds are possible, mainly
during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day. A few strong storms
with hail and gusty winds are possible, especially on Monday and
Tuesday. Locally heavy rain and lightning will be the main
concerns with any storms Wednesday through Saturday.

The heat index will peak near 100 degrees Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

York

In the hours before

Local storm report, Jun 10, 7:35 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
835 AM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     3 SSE CENTRAL CITY      37.26N 87.11W
06/09/2018                   MUHLENBERG         KY   LAW ENFORCEMENT

            *** 2 INJ *** IN THE COMMUNITY OF CLEATON, MULTIPLE LARGE
            TREES AND POWER LINES DOWN. ONE TREE FELL ON A MOBILE
            HOME INJURING 2 PEOPLE.

&&

CTN
Special weather statement, Jun 10, 9:26 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
1026 AM CDT SUN JUN 10 2018

INZ088-101615-
Spencer IN-
1026 AM CDT SUN JUN 10 2018

...SPECIAL WEATHER STATEMENT...

At 1025 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dale to 7 miles northwest of Grandview.
Movement was east at 20 mph.

Winds 30 to 40 mph will be possible with these storms along with
frequent lightning.

Locations impacted include...
Dale, Holiday World and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 8677 3798 8686 3804 8712 3805 8709
      3806 8710 3812 8705 3812 8702 3820 8701
      3820 8679 3814 8680 3812 8679 3812 8681
      3811 8679 3810 8679 3811 8677
TIME...MOT...LOC 1525Z 285DEG 16KT 3820 8690 3803 8706

08
Special weather statement, Jun 10, 9:45 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
1045 AM CDT SUN JUN 10 2018

KYZ019-101630-
Daviess KY-
1045 AM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIESS COUNTY UNTIL 1130
AM CDT...

At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Owensboro, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3767 8683 3762 8693 3763 8695 3757 8702
      3775 8716 3779 8713 3778 8710 3780 8707
      3786 8705 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1545Z 307DEG 15KT 3774 8706

08

The radar

The Evansville,IN radar (KVWX), 91 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
June 10, 9:54 AM CST
Where
Daviess County, 5 mi WNW of Whitesville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.708, -86.965

Large tree limbs were blown down.

Flood, Todd

When
June 10, 3:10 PM CST to 4:20 PM CST
Where
Todd County, 1.66 mi W of Cedar Grove to Allegre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.930, -87.180

Water was over Highway 507 near the Christian County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756455, 759220.